Symptoms of Heroin Uses
Symptoms of Heroin Use
There are many symptoms of heroin use. Upon first waking up, the heroin addict rushes to the bathroom. But unlike most people, the addict spends longer periods of time there. This may extend to well over an hour because heroin, being a narcotic, causes constipation. Also, the addict is disoriented in time while high. Often addicts go for early morning walks to procure the drug and return home “high.” They may suffer from withdrawal symptoms when they wake up in the morning. This usually manifests itself through a running nose and eyes, restlessness, yawning, coughing, sneezing, gooseflesh, fever, chills, cramps in the abdomen, cramps in the back and calf muscles, muscular twitching, aching joints, loose motions, vomiting, and mental confusion.
Another one of the many symptoms that comes from heroin use includes a change in eating habits. The heroin addict generally has a poor appetite. It is easy for parents to notice that their child is eating less or losing weight fast. On average, the addict loses 22 pounds by the time he or she completes one year of addiction. There are also changes in the user’s food preferences. There is usually a sudden craving for sweet dishes. Often, the addict may interrupt his or her meal and go to the bathroom to vomit. Also, the addict may slip into a heroin 'nod' and doze off at the table.
Heroin users often have numerous marks on their body. These are additional symptoms of heroin use. If the addict is an intravenous user, then needle marks or abscesses will be seen on the forearms, usually below the elbow joint. In hard core users, pin pricks or abscesses can even be seen on their legs. Some of the marks seen on the addict’s body are scratch marks which are usually on the face, arms, and legs. This is due to the histamine that is released from the drug. In later stages of addiction, skin infections are common. The addict has what can be described as a 'zombie' look. When observed closely, tightening of the skin on the face is noticeable. The eyes will be glassy and there will be dark circles under them. Eyelids are usually droopy and the mouth partially open.
Someone who is addicted to heroin will be calm when he or she is high and switch quickly to restless when deprived of their drug. Chances are that they will either be depressed or very happy. Anti-authority behavior or socially deviant behavior is usually displayed. Addicts are known to neglect their school, or if they are employed, their work.
One of the symptoms of heroin use is a change in the user’s pupils. For someone who is not on drugs, bright lights cause the pupils to constrict and darkness causes them to dilate. This is because the pupils regulate the light that strikes the retinas. In the heroin user however, the pupils become pin point (very small). During the addict's withdrawals, the pupils tend to dilate. So, pinpoint pupils in the dark or at night is an almost conclusive sign of heroin use. Similarly, dilated pupils in broad daylight are symptoms of heroin withdrawal.